FDA links reflux medicine to severe diarrhea

flickr.com/photos /ouistitis/ 6052645034

The U.S. Food and Drug Administration recently issued a drug safety warning  discussing the link between an anti-reflux medication and watery stools.  The warning suggests that medicines in the proton pump inhibitor family (like omeprazole and nexium) may increase the risk of Clostridium difficile-associated diarrhea.

“C. diff” diarrhea is characterized by

  • watery stool
  • abdominal pain and
  •  fever.

Ways to reduce the risk of developing this diarrhea may be to limit the dosage and the amount of time that a PPI is used.    Notify your doctor if you experience the above symptoms that do not resolve.

For more information visit http://www.aafp.org/news-now/health-of-the-public/20120214cdad-ppis.html

Advertisements

About drlesliegreenberg

I have been practicing as a family physician for over 20 years--as both an educator of physicians and clinician. From infancy to the elderly, I perform obstetrics and general medicine. I love my career and am passionate about my field of knowledge and my patients. Follow me on Facebook at Leslie Md Greenberg Medical Disclaimer The content of this website is provided for general informational purposes only and is not intended as, nor should it be considered a substitute for, professional medical advice. Do not use the information on this website for diagnosing or treating any medical or health condition. If you have or suspect you have a medical problem, promptly contact your professional healthcare provider.
This entry was posted in General Medicine- Adults, infections, medication issues, Uncategorized and tagged , , , , , , , , , , , , . Bookmark the permalink.